Risk of hypervitaminosis in the elderly population and the role of the pharmacist

Authors

DOI:

https://doi.org/10.33448/rsd-v11i14.36783

Keywords:

Hypervitaminosis; Seniors; Pharmaceutical care.

Abstract

Intake of vitamin supplements has become not only an easily available and simple method of restoring individual vitamin deficiencies, but also a fad propagated by the media and manufacturers. Where by falling victim to this fad as well as propaganda claims, many people are convinced of the excellent reputation of taking vitamins in the form of pills or capsules and their power to fully meet their demand in a necessary and harmless way. In this sense, the present study aimed, through an integrative review, to describe the risks associated with Hypervitaminosis in elderly patients. Research studies have shown that the clinical manifestations of hypervitaminosis are generally reversible with discontinuation of treatment and slow recovery in the months after discontinuation. Although, in general, they have highlighted the importance of familiarizing physicians and pharmacists with the composition of trace elements, vitamin supplements and their respective potential toxicities associated with overdose. In this way, the pharmaceutical professional must, in addition to complying with current pharmacovigilance legislation, apply their knowledge regarding pharmaceutical care and care, performing anamnesis, clarifying doubts and seeking to assist in the rational use of medicines.

References

Agbabiaka, T. B., Spencer, N. H., Khanom, S., & Goodman, C. (2018). Prevalence of drug–herb and drug–supplement interactions in older adults: a cross-sectional survey. British Journal of General Practice, 68(675), e711-e717.

ANVISA. (2010). Diagnóstico Situacional da Promoção de Medicamentos em Unidades de Saúde do Sistema Único de Saúde (SUS). Ministério da Saúde.

ANVISA. (2020). Suplementos Alimentares. Ministério da Saúde. https://www.gov.br/anvisa/pt-br/assuntos/alimentos/suplementos-alimentares

Antunes, A. O., & Prete, A. C. L. (2014). O papel da atenção farmacêutica frente às interações fármaco-nutriente. Infarma-Ciências Farmacêuticas, 26(4), 208-214.

Bardin, L. (1977). Análise de Conteúdo. Edições 70.

Blank, S., Scanlon, K. S., Sinks, T. H., Lett, S., & Falk, H. (1995). An outbreak of hypervitaminosis D associated with the overfortification of milk from a home-delivery dairy. American Journal of Public Health, 85(5), 656-659.

IBGE. (2013). Brasil em síntese / população / esperanças de vida ao nascer. Instituto Brasileiro de Geografia e Estatística (IBGE). https://brasilemsintese.ibge.gov.br/populacao/esperancas-de-vida-ao-nascer. Disponível em: https://brasilemsintese.ibge.gov.br/populacao/esperancas-de-vida-ao-nascer

Brasil. (2019). Ministério da Saúde. Uso racional de medicamentos. https://www.gov.br/saude/pt-br/composicao/sctie/daf/u#:~:text=O%20que%20é%20uso%20racional,si%20e%20para%20a%20comunidade

Brasil. (1998). Portaria nº 3.916, de 30 de outubro de 1998. Dispõe sobre a Política Nacional de Medicamentos. Brasília, DF. https://bvsms.saude.gov.br/bvs/saudelegis/gm/1998/prt3916_30_10_1998.html

Brunetto, M. A., Gomes, M. D. O. S., Jeremias, J. T., Oliveira, L. D., & Carciofi, A. C. (2007). Imunonutrição: o papel da dieta no restabelecimento das defesas naturais. Acta Scientiae Veterinariae, 35(2), 230S-32.

Chiba, T., Sato, Y., Nakanishi, T., Yokotani, K., Suzuki, S., & Umegaki, K. (2014). Inappropriate usage of dietary supplements in patients by miscommunication with physicians in Japan. Nutrients, 6(12), 5392-5404.

Cirillo, M., Bilancio, G., & Cirillo, C. (2016). Reversible vascular calcifications associated with hypervitaminosis D. Journal of Nephrology, 29(1), 129-131.

Da Costa Gomes, J., Da Silva, J. C. A., & Batalha, S. S. A. (2021). Ocorrência de automedicação na pandemia da COVID-19: uma revisão integrativa da literatura. Research, Society and Development, 10(16), e308101624049-e-308101624049.

Da Silva, L. R., Franco, J. V. V., Nestor, I. C. N., dos Santos, J. J., Fonseca, J. B., Barbosa, J. M., ... & Gontijo, É. E. L. (2022). A prática de automedicação em adultos e idosos: uma revisão de literatura. Research, Society and Development, 11(13), e411111335692-e411111335692.

Dalton, K., & Dalton, M. J. T. (1987). Characteristics of pyridoxine overdose neuropathy syndrome. Acta neurologica scandinavica, 76(1), 8-11.

Ellis, S., Tsiopanis, G., & Lad, T. (2018). Risks of the ‘Sunshine pill’–a case of hypervitaminosis D. Clinical Medicine, 18(4), 311.

Guaraldo, L., Cano, F. G., Damasceno, G. S., & Rozenfeld, S. (2011). Inappropriate medication use among the elderly: a systematic review of administrative databases. BMC geriatrics, 11(1), 1-10.

Granado-Lorencio, F., Rubio, E., Blanco-Navarro, I., Pérez-Sacristán, B., Rodríguez-Pena, R., & López, F. G. (2012). Hypercalcemia, hypervitaminosis A and 3-epi-25-OH-D3 levels after consumption of an “over the counter” vitamin D remedy. A case report. Food and chemical toxicology, 50(6), 2106-2108.

Jacobsen, R. B., Hronek, B. W., Schmidt, G. A., & Schilling, M. L. (2011). Hypervitaminosis D associated with a vitamin D dispensing error. Annals of Pharmacotherapy, 45(10), 1305-1305.

Kennel, K. A., Drake, M. T., & Hurley, D. L. (2010, agosto). Vitamin D deficiency in adults: when to test and how to treat. In mayo clinic proceedings (Vol. 85, No. 8, pp. 752-758). Elsevier.

Kim, S., Stephens, L. D., & Fitzgerald, R. L. (2017). How much is too much? Two contrasting cases of excessive vitamin D supplementation. Clínica Chimica Acta, 473, 35-38.

Lutz, B. H., Miranda, V. I. A., & Bertoldi, A. D. (2017). Inadequação do uso de medicamentos entre idosos em Pelotas, RS. Revista de Saúde Pública, 51, 52.

Malet, L., Dayot, L., Moussy, M., de la Gastine, B., & Goutelle, S. (2019). Peripheral neuropathy with hypervitaminosis B6 caused by self-medication. La Revue de Medecine Interne, 41(2), 126-129.

Margonato, F. B. (2006). As atribuições do farmacêutico na política nacional de medicamentos. Infarma, 18(3-4), 28-31.

Marosz, A., & Chlubek, D. (2014). The risk of abuse of vitamin supplements. Pomeranian Journal of Life Sciences, 60(1), 60-64.

Melliez, H., Prost, M., Behal, H., Neveux, N., Benoist, J. F., Kim, I., ... Seguy, D. (2020). Hypervitaminosis A is associated with immunological non-response in HIV-1-infected adults: a case-control study. European Journal of Clinical Microbiology & Infectious Diseases, 39(11), 2091-2098.

Nollevaux, M. C., Guiot, Y., Horsmans, Y., Leclercq, I., Rahier, J., Geubel, A. P., & Sempoux, C. (2006). Hypervitaminosis A‐induced liver fibrosis: stellate cell activation and daily dose consumption. Liver International, 26(2), 182-186.

Netto, M.P. (2002). Gerontologia: A velhice e o envelhecimento em visão globalizada. São Paulo: Atheneu.

Pereira, L. P. (2014). Utilização de recursos ergogênicos nutricionais e/ou farmacológicos de uma academia da cidade de Barra do Piraí, RJ. Revista Brasileira de Nutrição Esportiva, 8(43), 7.

Rooney, M. R., Harnack, L., Michos, E. D., Ogilvie, R. P., Sempos, C. T., & Lutsey, P. L. (2017). Trends in use of high-dose vitamin D supplements exceeding 1000 or 4000 international units daily, 1999-2014. Jama, 317(23), 2448-2450.

Vrolijk, M. F., Opperhuizen, A., Jansen, E. H., Hageman, G. J., Bast, A., & Haenen, G. R. (2017). The vitamin B6 paradox: Supplementation with high concentrations of pyridoxine leads to decreased vitamin B6 function. Toxicology In Vitro, 44, 206-212.

Rozenfeld, S. (2003). Prevalência, fatores associados e mau uso de medicamentos entre os idosos: uma revisão. Cadernos de Saúde Pública, 19, 717-724.

Ruiz, J. M. G., de Souza, É. F., & de Paiva, M. J. M. (2021). A influência midiática para automedicação do novo coronavírus: revisão literária. Research, Society and Development, 10(13), e53101321015-e53101321015.

Faria, M. Q. G., Silva, R. B., & Pezzini, M. M. G. (2016). Hipovitaminose d em idosos em consultório geriátrico no município de Cascavel/PR. Revista Thêma et Scientia, 6(1).

Souza, M. T. D., Silva, M. D. D., & Carvalho, R. D. (2010). Revisão integrativa: o que é e como fazer. Einstein, 8, 102-106.

Visser, M., Deeg, D. J., Puts, M. T., Seidell, J. C., & Lips, P. (2006). Low serum concentrations of 25-hydroxyvitamin D in older persons and the risk of nursing home admission. The American journal of clinical nutrition, 84(3), 616-622.

Whittemore, R., & Knafl, K. (2005). The integrative review: updated methodology. Journal of advanced nursing, 52(5), 546-553.

Published

05/11/2022

How to Cite

ARAÚJO, N. N. L. de .; MENDES, G. S. .; GUEDES, J. P. de M. . Risk of hypervitaminosis in the elderly population and the role of the pharmacist. Research, Society and Development, [S. l.], v. 11, n. 14, p. e588111436783, 2022. DOI: 10.33448/rsd-v11i14.36783. Disponível em: https://rsdjournal.org/index.php/rsd/article/view/36783. Acesso em: 26 nov. 2022.

Issue

Section

Review Article